Altered Mental Status From Medication Adverse Effect





Case Study


The bedside nurse initiated a rapid response event for a patient because of acute onset of confusion in the morning. On arrival of the rapid response team, the patient was found yelling at staff and grabbing at things in the air. The patient’s nurse provided a bedside report informing the rapid response team that this was a 72-year-old male with a history of coronary artery disease status post-coronary artery bypass graft, hypertension, hyperlipidemia and diabetes mellitus admitted for chest pain with plans for cardiac catheterization in the afternoon. The nurse reported that the patient was alert and orientated at the initial presentation. She reported that he had trouble falling asleep last night and requested 25 mg diphenhydramine (Benadryl) around 0300 to help him sleep.


Vital Signs





  • Temperature: 99.4 °F, axillary



  • Blood Pressure (BP): 158/76 mmHg



  • Heart Rate: 105 beats per min (bpm) – sinus tachycardia on telemetry



  • Respiratory Rate: 17 breaths per min



  • Pulse Oximetry: 98% oxygen saturation on room air



Focused Physical Examination


The patient was an elderly male lying in bed yelling at hospital staff. He was agitated, but the rapid response team was able to talk to him and calm him down. He was disorientated to place and time, which was a new finding per his nurse. He was speaking in complete sentences without any respiratory distress. His lungs were clear and without abnormal breath sounds. Upon auscultation of his chest, there was regular tachycardia without any appreciated murmurs. The patient reported some suprapubic tenderness, but the remaining abdominal exam was benign. Cranial nerve testing did not reveal any abnormalities. Strength testing of his extremities was without any focal weakness. During the rapid response, he reached out and attempted to grasp things that were not there.


Interventions


Given his acute change in mental status, a stat computed tomography (CT) head was ordered to evaluate for any possible intracranial pathologic condition, especially given that the patient was on multiple antiplatelet medications. A complete blood count (CBC) was ordered to evaluate for a potential infectious process causing the acute mental status change. A basic metabolic panel (BMP) and a magnesium level were ordered to evaluate for any electrolyte abnormality as the cause of the altered mental status (AMS). Prolactin and lactate were ordered to rule out recent seizure episodes. Fingerstick glucose was 94 mg/dL. The rapid response team followed up on the results, and CT of the head did not reveal any acute abnormalities. The CBC and BMP were grossly normal other than potassium of 3.4 meq/L and an increase in the patient’s baseline creatinine to 1.3 mg/dL. A bladder scan was performed and demonstrated a volume of 600 cc, for which the nursing staff performed a straight cath. Diphenhydramine was discontinued. Melatonin was added as an as-needed sleep aid.


Diagnosis


Anticholinergic side effects from diphenhydramine


AMS From Medication Adverse Effect


AMS can be a sequela from various disease processes and because of iatrogenic causes. Intoxication or withdrawal from drugs of abuse (i.e., alcohol, illicit drugs) can also produce altered mentation. Both sedating and excitatory drugs contribute to a patient’s change in mental status.


Most drugs are excreted either through renal or hepatic mechanisms, so naturally, disease processes that directly or indirectly damage these organs can alter the way drugs are processed. When the kidneys and/or liver are not functioning properly to metabolize drugs, the half-life of the active drug will increase, leading to adverse events. Patients can receive multiple rounds of the same medication, creating a stacking effect of each subsequent dose. Another important mechanism of drug side effects is drug-drug interactions, where drugs potentiate each other’s sedative or excitatory properties leading to overstimulation or sedation. Other factors such as older age and subsequently decreased renal function, body fat composition, and nutritional status can also play a role in drug metabolism. Common drugs associated with AMS are discussed in Table 35.1 .



Table 35.1

Common drugs associated with altered mental status


































Toxidrome Drug examples Effect on vital signs Physical exam findings
Adrenergic Amphetamines, cocaine Increased respiratory rate, heart rate, temperature, and blood pressure (BP) Agitation, diaphoresis, increased bowel sounds, increased urination, dilated pupils
Anticholinergic Antihistamines, tricyclic antidepressants, antipsychotics, antispasmodics Increased temperature and heart rate. BP normal/increased. Respiratory rate unchanged Dry skin and mucous membranes, decreased urination and bowel sounds, dilated pupils
Cholinergic Pesticides, Alzheimer drugs Decreased heart rate. Normal/increased respiratory rate. Temperature and BP unchanged Diaphoresis, increased bowel sounds, increased urination, constricted pupils
Opioid Narcotic pain medications, heroin Decreased respiratory rate. Heart rate, temperature, BP normal/decreased Constricted pupils, decreased bowel sounds
Sedative-hypnotic Ethanol, barbiturates Respiratory rate normal/decreased. Heart rate, temperature, BP normal Normal bowel sounds, urination, and pupils

Only gold members can continue reading. Log In or Register to continue

Nov 19, 2022 | Posted by in CRITICAL CARE | Comments Off on Altered Mental Status From Medication Adverse Effect
Premium Wordpress Themes by UFO Themes